Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 8:22 PM CDT for Polk County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2000, 8:22 PM CDT (01:22 UTC)
- Expired
- May 30, 2000, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
The radar
The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:35 PM CDT | Hail 1 | Ankeny, IA | |
| May 30, 8:47 PM CDT | Hail 1 | Ankeny, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2979 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
281 WUUS53 KDMX 310122 SVRDSM IAC153-310200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 822 PM CDT TUE MAY 30 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 900 PM * AT 818 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ANKENY...OR ABOUT 12 MILES NORTH OF DES MOINES...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SAYLORVILLE AROUND 830 PM NEAR BONDURANT AROUND 840 PM NEAR ALTOONA AROUND 850 PM NEAR PLEASANT HILL AROUND 900 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4186 9337 4185 9381 4151 9379 4151 9333 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 30, 3:13 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT TUE MAY 30 2000 CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING FORECAST AND HOW CLOUDS WL MESS WITH TEMPS. CURRENTLY...CLOUDS WITH ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA. AREAS IN THE SW WHICH HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90. MOISTURE CONVERGENCE HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA MOVES EAST. MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD. 18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING RAPIDLY TO THE EAST. MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT. SO...FOR THE BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE RETREATING BACK NORTH BY WEDNESDAY EVENING. IT WL THEN MOVE SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY. MOST CONVECTION WL REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP. TIMING OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS THE NORTH. TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION. WL AGAIN KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER GUIDANCE IN THE NORTH. IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH DRYING OUT BUT SHOWERS CONTINUING SOUTH. SATURDAY 9MAY SEE A BRIEF BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN THE DAY. SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS THROUGH THE DAY. .DSM...NONE. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 33 min |
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 22 min |
| May 30, 7:31 PM CDT | Tornado Warning | DMX | Boone | 14 min |
| May 30, 7:48 PM CDT | Tornado Warning | DMX | Dallas | 27 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 30, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 13 min |
| May 30, 8:35 PM CDT | Tornado Warning | DMX | Polk | 25 min |
| May 30, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 43 min |
| May 30, 8:58 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:03 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 40 min |
| May 30, 9:25 PM CDT | Flash Flood Warning | DMX | Polk | 4 hr |
| May 30, 9:28 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 40 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Story | 37 min |
| May 30, 10:00 PM CDT | Tornado Warning | DMX | Jasper, Polk | 45 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| May 30, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| May 30, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 57 min |
| May 30, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| May 31, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 29 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 29 min |
| May 31, 9:20 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 25 min |
| May 31, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 28 min |
| May 31, 10:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| May 31, 11:03 AM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.